Alert archive / New Mexico / Flash Flood Watches in 2021
Flash Flood Watch 9, NWS El Paso, TX
NWS El Paso, TX issued this flash flood watch at Aug 29, 2021, 4:40 AM MDT for 5 counties in New Mexico. It took effect at Aug 29, 2021, 12:00 PM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2021, 4:40 AM MDT (10:40 UTC)
- In effect from
- Aug 29, 2021, 12:00 PM MDT
- Expired
- Aug 30, 2021, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS El Paso, TX
- Flood severity
- None
Counties Grant County, NM, Hidalgo County, NM, Luna County, NM, Otero County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 108 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 10.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2647 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
460 WGUS64 KEPZ 291040 FFAEPZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 440 AM MDT Sun Aug 29 2021 NMZ401>403-408-414>416-292100- /O.NEW.KEPZ.FF.A.0009.210829T1800Z-210830T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-Eastern Black Range Foothills-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Kingston, Gila Hot Springs, Fort Bayard, Cloudcroft, Hillsboro, Apache Summit, Mayhill, Lake Roberts, Sacramento, Timberon, Sunspot, Mountain Park, Winston, Cliff, Grant County Airport, Hurley, Faywood, Buckhorn, Mimbres, Pinon, Silver City, Mule Creek, and Mescalero 440 AM MDT Sun Aug 29 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The National Weather Service in El Paso Tx/Santa Teresa has issued a * Flash Flood Watch for portions of south central New Mexico and southwest New Mexico, including the following areas, in south central New Mexico, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet. In southwest New Mexico, Eastern Black Range Foothills, Southern Gila Foothills/Mimbres Valley, Southern Gila Highlands/Black Range and Upper Gila River Valley. * From Noon MDT today through this evening. * Increasing Gulf moisture is filtering in through the area allowing for mountain storms this afternoon. Storm motions will be slow and soils in this region are saturated from previous rainfall. Flash Flooding is probable in these areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
1 follow-up statement
093 WGUS64 KEPZ 291931 FFAEPZ Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 131 PM MDT Sun Aug 29 2021 NMZ401>403-408-414>416-300345- /O.CON.KEPZ.FF.A.0009.000000T0000Z-210830T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-Eastern Black Range Foothills-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Kingston, Gila Hot Springs, Fort Bayard, Cloudcroft, Hillsboro, Apache Summit, Mayhill, Lake Roberts, Sacramento, Timberon, Sunspot, Mountain Park, Winston, Cliff, Grant County Airport, Hurley, Faywood, Buckhorn, Mimbres, Pinon, Silver City, Mule Creek, and Mescalero 131 PM MDT Sun Aug 29 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... The Flash Flood Watch continues for * Portions of south central New Mexico and southwest New Mexico, including the following areas, in south central New Mexico, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet. In southwest New Mexico, Eastern Black Range Foothills, Southern Gila Foothills/Mimbres Valley, Southern Gila Highlands/Black Range and Upper Gila River Valley. * Until Midnight MDT tonight. * Deep moisture and moderate instability will produced scattered to numerous showers and thunderstorm over the high terrain this evening. Storm motions will be slow and soils in this region are saturated from previous rainfall. Flash flooding will be possible near any location where prolonged heavy rainfall occurs. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ CD
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 29, 3:49 AM MDT, 51 minutes earlier.
Area forecast discussion, Aug 29, 3:49 AM MDT, 51 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 349 AM MDT Sun Aug 29 2021 .SYNOPSIS... Monsoon type moisture persists across southern New Mexico and far west Texas. Scattered storms in the mountains and isolated storms in the lowlands continue for the first half of the week. By Wednesday evening, an influx of tropical moisture in Arizona will lead to greater chances of showers and thunderstorms across areas west of the Rio Grande. The temperatures will rise up a bit early this week, but then drop starting on Wednesday. So, expect at or slightly above normal temperatures early this week, then we should start September with temperatures below normal. && 29 .DISCUSSION... .SHORT TERM...Today and Tonight... Southeasterly flow is allowing Gulf moisture to infiltrate throughout the area as shown per our 00Z sounding indicating gradual rising of PW values of 1.13 inches. Models are suggesting PW values for tomorrow evening at around 1.2 inches or so, which is above average this time of year. Storm motions for tomorrow afternoon into the evening are going to be slow with values of around 5 knots. Mountain areas seem to be favored as far as where accumulating precipitation is expected to fall. Higher terrain areas have already seen their fair share of precipitation the past few days, so storms that initiate over these areas will be efficient rain makers with slow storm motion leading to the potential for flash flooding. Any storms that form in the lowlands due to outflows also have the potential for flash flooding. A flash flood watch will be issued for the mountainous areas noon Sunday through the evening hours where confidence is highest for flooding. Storms should taper off by 06Z Monday, however some CAMs are suggesting a few lingering storms over the northern parts of the CWA. && 37 .LONG TERM...Monday through Saturday night... A weak upper level ridge will be developing over the next couple of days. As this system strengthens early this week, drier and warmer conditions will be possible across the CWA. However, precipitable water remains above 1 inch. Thus, the combination of this moisture along with diurnal heating will result in scattered storms over the mountains and isolated over the lowlands. A risk for localized flooding persists early this week due to saturated ground. Temperatures will be rising during the first half of the week too. The mid-90s return by Tuesday which is above normal for late August. However, this is not expected to last long as we are expecting tropical moisture to intrude the Desert Southwest by mid- week. On Wednesday night, the remnants of Nora will move into Arizona per the GFS and ECMWF. This will bring a surge of moisture to areas west of the Rio Grande. Although the core of this plume will remain over AZ. Precip water increases to 1.5 inches or greater west of the river, especially near the AZ/NM border. Instability will be marginal to moderate. This will result in widespread chances of precipitation west of the river. Multiple models allude to a slow migration of the upper high towards the Central Plains, which will keep most of the rain west of El Paso, but if the models deviate with a faster east trajectory of the high we may get better chances of rain closer to the Rio Grande Valley. At the moment, the NM Bootheel and the Gila region appear to have the greatest potential for heavy rain in our area. We will keep an eye on this system and its potential for heavy rain, especially for our western zones. Once the remnants of Nora pass through, the broad upper high over the Mississippi River Valley continues to intensify. This will allow a plume of moisture to settle over AZ & NM. This will keep the chances for storms through the weekend. In the meantime, temperatures will drop to around 90 or the upper 80s in the lowlands which is below normal for early September. && 29 .AVIATION...06Z TAF CYCLE... VFR conditions will persist through the overnight and early morning hours. Winds will remain light and variable, with no CIG issues through the morning hours. By 18-21Z winds will pick back up out of the south/southeast at 10G20KT. Like Saturday, we will see scattered mountain and isolated lowland thunderstorms during the afternoon and evening. Areas around the Gila region and along and west of the Continental Divide have a greater chance at seeing storms, hence the PROB30 for TS between 00-04Z for KTCS/KDMN. Confidence remains low for KELP/KLRU for storms, giving me reason to keep PROB30 out of KELP/KLRU. && 38 .FIRE WEATHER... Monsoonal convection will occur through Sunday and Monday, with the potential for flash flooding and gusty outflow winds being the primary concern. This uptick in moisture/precipitation will keep fire danger low. Some relief may be in store for Tuesday where relatively drier conditions are expected before Hurricane Nora begins to influence the area throughout the end of the week. Temperatures will remain in the low to mid 90s and Min RH values will stay above 20 percent for Sunday and into the rest of the work week. Vent Rates will be Good to Very Good Sunday, but will be Poor to Fair through Tuesday. && 37 .PRELIMINARY POINT TEMPS/POPS... El Paso 93 71 92 72 / 10 10 0 0 Sierra Blanca 85 63 85 64 / 10 0 10 10 Las Cruces 92 67 92 67 / 20 20 0 0 Alamogordo 90 65 90 66 / 30 20 10 0 Cloudcroft 66 48 67 49 / 60 30 40 20 Truth or Consequences 90 66 90 67 / 40 40 20 0 Silver City 84 61 82 61 / 60 40 50 20 Deming 94 67 93 66 / 30 20 10 10 Lordsburg 93 69 92 67 / 20 20 20 10 West El Paso Metro 94 71 93 73 / 10 10 0 0 Dell City 90 64 90 66 / 0 0 0 0 Fort Hancock 95 68 94 69 / 0 0 0 0 Loma Linda 85 64 85 66 / 10 0 0 0 Fabens 94 70 93 71 / 0 0 0 0 Santa Teresa 93 68 92 68 / 10 10 0 0 White Sands HQ 91 69 91 70 / 20 20 0 0 Jornada Range 90 66 90 68 / 20 20 0 0 Hatch 92 66 91 68 / 30 30 10 0 Columbus 93 69 92 68 / 20 20 0 10 Orogrande 90 66 90 66 / 20 10 0 0 Mayhill 75 53 77 55 / 50 30 30 10 Mescalero 77 53 77 54 / 60 30 40 20 Timberon 75 52 75 53 / 40 20 30 10 Winston 84 54 83 55 / 50 40 50 20 Hillsboro 88 63 88 63 / 50 40 30 10 Spaceport 90 65 90 66 / 30 30 10 0 Lake Roberts 84 55 83 55 / 60 40 60 30 Hurley 87 61 86 61 / 50 30 30 20 Cliff 93 60 91 61 / 50 30 30 20 Mule Creek 88 61 87 62 / 50 30 50 30 Faywood 87 63 86 63 / 60 30 30 10 Animas 93 66 92 66 / 20 20 0 10 Hachita 91 66 90 66 / 20 20 0 10 Antelope Wells 93 65 91 65 / 20 20 0 10 Cloverdale 88 64 87 63 / 20 20 20 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 37-Slusher/29-Crespo/38-Rogers
Hazardous weather outlook, Aug 28, 11:17 AM MDT, 17 hours 23 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1117 AM MDT Sat Aug 28 2021 NMZ401>417-TXZ418>424-291730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1117 AM MDT Sat Aug 28 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are expected over the high terrain of the Gila Wilderness and Sacramento Mountains this afternoon, with localized flash flooding due to heavy rains possible. More isolated activity will be possible across the desert lowlands this evening, with the best chances for rains west of the Rio Grande. Thunderstorm outflow winds may cause gusts up to 30 mph and temporary reductions in visibility. Campers and hikers should stay away from arroyos and drainages near thunderstorms, and drivers should avoid active low water crossings. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances remain in place through next week, with the focus across the Gila Region and west of the Continental Divide. Localized flooding due to heavy rains will be possible, along with gusty outflow winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Dennhardt
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:51 PM MDT | Areal Flood Advisory | EPZ | Grant | 114 min |
Nearby
Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.